Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 98, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 15, 2013, 3:37 PM CDT for Johnson County, Kansas; Cass County, Jackson County, Missouri. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2013, 3:37 PM CDT (20:37 UTC)
- Expired
- Jun 15, 2013, 4:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 36 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:40 PM CDT | TSTM WND GST 60 | Olathe, KS | |
| Jun 15, 3:40 PM CDT | TSTM WND GST 60 | Overland Park, KS | |
| Jun 15, 3:50 PM CDT | TSTM WND DMG | 2 Sw Overland Park, KS | THUNDERSTORM WIND GUSTS WERE ESTIMATED UP TO 60 MPH. TREE LIMB DAMAGE WAS REPORTED. |
| Jun 15, 3:50 PM CDT | TSTM WND DMG | Leawood, KS | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2122 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 11.1
The text
As transmitted, in the capitals the NWS used until 2016.
695
WUUS53 KEAX 152037
SVREAX
KSC091-MOC037-095-152115-
/O.NEW.KEAX.SV.W.0098.130615T2037Z-130615T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 PM CDT SAT JUN 15 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 415 PM CDT
* AT 334 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF OLATHE...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS AND LOCAL OBSERVATIONS REPORTED
60 TO 70 MPH WINDS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BELTON...LENEXA...OVERLAND PARK...GRANDVIEW...LEAWOOD...MERRIAM...
PRAIRIE VILLAGE...MISSION...FAIRWAY...MISSION HILLS...WESTWOOD...
LEE'S SUMMIT...RAYTOWN...MISSION WOODS...WESTWOOD HILLS...
STANLEY...LACKMANS AND ROELAND PARK.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 IN KANSAS BETWEEN MILE MARKERS 210 AND 231.
I-435 LOOP FROM MILE MARKERS 0 TO 3...65 TO 83.
I-470 BETWEEN MILE MARKERS 0 AND 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3905 9471 3904 9449 3892 9436 3875 9464
3874 9475 3882 9495
TIME...MOT...LOC 2037Z 222DEG 21KT 3884 9468
HAIL...<.75IN
WIND...60MPH
$$
CDB2 follow-up statements
738
WWUS53 KEAX 152055
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT SAT JUN 15 2013
MOC037-152105-
/O.CAN.KEAX.SV.W.0098.000000T0000Z-130615T2115Z/
CASS MO-
355 PM CDT SAT JUN 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3905 9471 3904 9449 3892 9436 3884 9449
3885 9460 3882 9469 3889 9488
TIME...MOT...LOC 2055Z 222DEG 21KT 3892 9459
$$
KSC091-MOC095-152115-
/O.CON.KEAX.SV.W.0098.000000T0000Z-130615T2115Z/
JOHNSON KS-JACKSON MO-
355 PM CDT SAT JUN 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND SOUTHWESTERN JACKSON
COUNTY IN WEST CENTRAL MISSOURI UNTIL 415 PM CDT...
AT 329 PM...OFFICIAL WEATHER INSTRUMENTATION MEASURED A 62 MPH WIND
GUST IN OVERLAND PARK.
AT 335 PM...AMATEUR RADIO OPERATORS REPORTED STRAIGHT LINE WIND
DAMAGE IN OLATHE.
AT 340 PM...OFFICIAL WEATHER INSTRUMENTATION MEASURED A 60 MPH WIND
GUST IN OVERLAND PARK.
AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRANDVIEW...
AND MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEAWOOD...MERRIAM...PRAIRIE VILLAGE...MISSION...FAIRWAY...MISSION
HILLS...WESTWOOD...LEE'S SUMMIT...RAYTOWN...MISSION WOODS...WESTWOOD
HILLS...ROELAND PARK AND UNITY VILLAGE.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 IN KANSAS BETWEEN MILE MARKERS 217 AND 231.
I-435 LOOP FROM MILE MARKERS 0 TO 3...64 TO 83.
I-470 BETWEEN MILE MARKERS 0 AND 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3905 9471 3904 9449 3892 9436 3884 9449
3885 9460 3882 9469 3889 9488
TIME...MOT...LOC 2055Z 222DEG 21KT 3892 9459
HAIL...<.75IN
WIND...60MPH
$$
CDB665
WWUS53 KEAX 152114
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
414 PM CDT SAT JUN 15 2013
KSC091-MOC095-152124-
/O.EXP.KEAX.SV.W.0098.000000T0000Z-130615T2115Z/
JOHNSON KS-JACKSON MO-
414 PM CDT SAT JUN 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL
MISSOURI WILL EXPIRE AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3905 9471 3904 9449 3892 9436 3884 9449
3885 9460 3882 9469 3889 9488
TIME...MOT...LOC 2114Z 222DEG 21KT 3900 9449
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:14 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 15, 2:14 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 214 PM CDT Sat Jun 15 2013 .SHORT TERM...(This Evening through Sunday Night) Issued at 158 PM CDT SAT JUN 15 2013 The main concern in the next 12 to 24 hours deals with potential for severe convection this afternoon and this evening, with additional severe storms possible tonight or early Sunday morning. Convection developed early this afternoon in an axis of extremely unstable air characterized by MUCAPE values in the 3000 to as much as 5000 J/kg range. Excessively high precipitable water values, in or greater than the 99th percentile for this time of year, combined with slow storm movement will lead to localized flash flooding for areas that do see thunderstorms. Marginal wind shear, around 30 to as much as 35 knots seems to be main inhibitor for severe convection. But given the extreme instability severe convection is likely with the strongest storms. Large hail is possible but the biggest threat should be from damaging winds and localized flash flooding. There may be another round of storms tonight along an advancing cold front. But an MCV ahead of the front, which is aiding convective development currently in northwestern Missouri, makes projecting the front southward difficult. So there is considerable uncertainty with any potential for a second round. SPC short range ensemble data for convection allowing models highlight a period of time from 00Z to 06Z and based on 12Z deterministic models that seems reasonable. Convection should develop on that boundary this evening and then track to the south. The biggest question will be just how intense they may be as the move southward into the forecast area. Latest model runs, including the high-resolution WRF suggest some weakening is likely which limits the severe potential. This makes sense as shear decreases as the front approaches and instability weakens as well. Should any storms become severe with this activity damaging winds and localized flooding look to be the biggest threats. Large hail may also be a concern but with a decreasing trend to the convection, think winds will be the bigger issue. .LONG TERM...(Monday through Saturday) Issued at 58 PM CDT SAT JUN 15 2013 Monday through Saturday... Models show broad slow eastward progression of the upper ridge during the course of the week. Early on...forecast soundings continue to show potential for thunderstorms on Monday as the ridge remains knocked down limiting the cap. Tuesday and Wednesday should be dry. As the ridge builds in mid to late week wouldn't be surprised to see thunderstorms pass through on the edge of the advancing cap...best chances Thursday afternoon and/or evening. Temperatures will moderate from slightly below normal early in the week to slight above normal by late in the week as the ridge has fully built in. Bailey && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1205 PM CDT SAT JUN 15 2013 This is a very uncertain forecast for the next 12 to 18 hours. With a plethora of potential boundaries to initiate storms within the unstable airmass but only modest shear, this is just one of those days where storms could develop anywhere and basically any time this afternoon and this evening. So there is rather extended period of VCTS from this afternoon through early tomorrow morning. Models hint that the most probable time for storms in the area may be from 03 to 06Z. So have included a tempo TSRA group during that period of time. Otherwise, if convection shows itself, amendments will be issued. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...CDB LONG TERM...Bailey AVIATION...CDB
Hazardous weather outlook, Jun 15, 12:55 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1255 PM CDT SAT JUN 15 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1255 PM CDT SAT JUN 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON. GIVEN A VERY UNSTABLE AIRMASS... THESE STORMS ARE LIKELY TO BECOME SEVERE. LARGE HAIL... DAMAGING WINDS AND LOCALIZED HEAVY RAIN AND FLOODING WILL BE THE MAIN THREATS WITH THESE STORMS. MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT AHEAD OF AN ADVANCING COLD FRONT. THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL... DAMAGING WINDS AND LOCALIZED HEAVY RAIN AND FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH MONDAY MORNING. WHILE THUNDERSTORMS MAY OCCUR AT ANY TIME DURING THIS PERIOD...SUNDAY EVENING INTO SUNDAY NIGHT IS THE MOST FAVORED PERIOD FOR MORE ORGANIZED THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE EXPECTED TO EXIT THE REGION BY MONDAY AFTERNOON. LATER IN THE WEEK THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM WEDNESDAY NIGHT THROUGH EARLY FRIDAY MORNING. THE RISK FOR SEVERE WEATHER DURING THIS PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT. CDB
In the hours before
Special weather statement, Jun 15, 2:33 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
233 PM CDT SAT JUN 15 2013
KSZ057-060-152015-
LINN KS-MIAMI KS-
233 PM CDT SAT JUN 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINN AND SOUTHEASTERN
MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 315 PM CDT...
AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PARKER...OR 9 MILES
NORTHWEST OF MOUND CITY...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LA CYGNE...PARKER...FONTANA...BEAGLE AND NEW LANCASTER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3822 9508 3824 9508 3855 9487 3844 9461
3838 9461 3816 9486
TIME...MOT...LOC 1933Z 212DEG 20KT 3826 9493
JALocal storm report, Jun 15, 3:11 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND GST 3 S PAOLA 38.53N 94.87W
06/15/2013 E60 MPH MIAMI KS EMERGENCY MNGR
SMALL SHED BLOWN OVER
&&
ADOLPHSONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:33 PM CDT | Special Weather Statement | EAX | Linn | 42 min |
| Jun 15, 2:55 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 50 min |
| Jun 15, 3:44 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 31 min |
| Jun 15, 4:20 PM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth, Wyandotte | 6 hr |
| Jun 14, 11:46 PM CDT | Special Weather Statement | EAX | Harrison, Mercer, Worth | 44 min |
| Jun 15, 12:48 AM CDT | Special Weather Statement | EAX | Grundy, Sullivan | 42 min |
| Jun 15, 1:50 AM CDT | Special Weather Statement | EAX | Knox | 10 min |
| Jun 15, 12:51 PM CDT | River Flood Warning | EAX | Andrew, Nodaway | 7 hr |
| Jun 15, 3:18 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 27 min |
| Jun 15, 3:47 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 28 min |
| Jun 15, 3:52 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Ray | 38 min |
| Jun 15, 4:07 PM CDT | Special Weather Statement | EAX | Daviess | 23 min |
| Jun 15, 4:13 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton, Platte | 32 min |
| Jun 15, 4:29 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Caldwell, Clay, Clinton, Daviess and 3 more | 46 min |
| Jun 15, 4:32 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 43 min |
| Jun 15, 4:39 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Daviess, Linn, Livingston, Ray | 51 min |
| Jun 15, 4:44 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Johnson, Lafayette | 31 min |
| Jun 15, 4:59 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Cooper, Johnson, Lafayette, Pettis, Saline | 46 min |
| Jun 15, 5:21 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Linn, Livingston, Sullivan | 39 min |
| Jun 15, 5:37 PM CDT | Areal Flood Advisory | EAX | Caldwell, Carroll, Chariton, Clay, Clinton, Daviess and 9 more | 6 hr |
| Jun 15, 5:38 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph | 37 min |
| Jun 15, 6:00 PM CDT | River Flood Warning | EAX | Andrew, Buchanan | 17 hr |
| Jun 15, 6:25 PM CDT | Special Weather Statement | EAX | Randolph | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.